Texting resident fails to stop warfarin; hemopericardium ensues - PulmCCM
Advertisement
Apr 202012
 
policy ethics education review free full text  Texting resident fails to stop warfarin; hemopericardium ensues

Texting while doctoring is a newly hyped threat to patient safety. Multitasking and the constant flow of new distracting information in the form of alarms, interruptions, pages, etc. have always been inherent to the practice of medicine. But some are wondering if the ubiquitous temptations of personal social media-enabled smartphones and tablets in the medical workplace are a recipe for disaster. The New York Times recently did a trend piece on distracted doctors checking Facebook and text messaging in the ICU and even in the operating room, and hospitals formulating new policies on personal technologies to head off the bad outcomes and lawsuits they worry might be in our future.

Here’s an anecdotal case from the Agency for Healthcare Research and Quality (AHRQ)‘s website about a resident who got distracted by a text message instead of putting in an order to stop warfarin after being instructed to during rounds. No one checked the INR afterward, since they assumed warfarin was discontinued. No one checked the medication list for the next few days either, “because of the robust CPOE system.” Unfortunately, the first recognized sign of the patient’s warfarin overdose was his cardiac tamponade from hemopericardium days later.

The case was submitted anonymously, and there is no indication that AHRQ verified it. Urban legend or cautionary tale? You be the judge.

Like any new technology, smartphones hold potential for benefit or harm, and the important thing is personal responsibility and finishing what you start … Woops, I just got a text. Hang on a sec, I’ll be right ba

Order Interrupted by Text: Multitasking Mishap, AHRQ website 

Distracted doctoring piece, New York Times


Liked this post? Get a weekly email update (no spam, ever), and explore our library of pulmonary and critical care guidelines, practice updates and review articles.

PulmCCM is an independent publication, not affiliated with or endorsed by any other organization, society and/or journal referenced on the website.

  One Response to “Texting resident fails to stop warfarin; hemopericardium ensues”

  1. Blaming smartphone for this mishap is absolutely wrong.
    Fault lies with “NOT REVIEWING” the medication list daily. The intern, resident and eventually the attending is to be blamed for not doing that.

Leave a Comment